Hail, Arapahoe
- When
- June 9, 2:09 PM MST to 2:50 PM MST
- Where
- Arapahoe County, 8.85 mi NE of Arapahoe Park
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.720, -104.560
Slow moving thunderstorms produced hail and heavy rainfall as they slowly drift south across the east/southeast part of the Denver Metro area. Additional storms track across Colorado producing hail up to 1 inch in Fairplay and Platteville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Slow moving thunderstorms produced hail and heavy rainfall as they slowly drift south across the east/southeast part of the Denver Metro area. Additional storms track across Colorado producing hail up to 1 inch in Fairplay and Platteville. Plowable hail occurred under the Fairplay storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 9, 1:58 PM MST, 11 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 258 PM MDT Sun Jun 9 2024 .KEY MESSAGES... - More thunderstorms today and Monday with a lower severe threat but a risk of heavy rain and localized flooding. - Minor snowmelt impacts from rising streams, mainly in Grand County. Thunderstorms this weekend could further increase stream flow. - Hot and mainly dry weather towards the middle to end of next week. There is potential for a day or two to need a Heat Advisory, most likely Thursday. - Cooler conditions will arrive Friday and Saturday with scattered showers and storms. Some of these storms could be strong to severe with heavy rain. && .SHORT TERM /Through Monday/... Issued at 214 PM MDT Sun Jun 9 2024 Low clouds over eastern Colorado will continue to slowly burn off this afternoon. These low clouds wrapped westward into the foothills of Larimer County. Under the low clouds, temperatures are only in the 60s. Where it has been sunny most of the day, temperatures have climbed into the 70s with highs expected to reach the upper 70s to lower 80s. With temperatures this warm, MLCAPE reaches 1000-2000 J/kg. There's a good amount of moisture in place today with dew points in the mid 50s to lower 60s and precipitable water values at or slightly above an inch. Weaker storms are expected today because of the reduced shear, but a few marginally severe storms will be possible with hail to an inch in diameter or slightly larger. Storms have started to form over the higher terrain, of Park County and the southern foothills. Additional development to the north is expected, and could become focused over a north/south boundary just east of I- 25. Best chance for thunderstorms/rain will be across the southern Front Range where it has been sunny and most unstable. Chances slowly decrease to the north and east due to less instability and eventually running into a capped airmass. Storms dissipate mid evening as the airmass stabilizes. Low clouds are expected to reform late tonight and Monday morning. However, the extent of the low clouds should be less than this morning. On Monday, a short wave trough rounds the ridge that is centered over the Four Corners. Timing of the best lift looks to be during the afternoon and coincide with the best heating/instability. MLCAPE climbs to 600-1200 J/kg and precipitable water values will be around an inch. Shear will be lacking again, so we will be looking at another round of thunderstorms with heavy rain and small hail. Like today can't rule out a few brief storms just reaching severe criteria. Hi-Res models show a broken line of storms forming ahead of the trough along the Front Range. The line then fills in over the plans as it encounters better moisture and instability. With fewer low clouds during the morning, expect a warmer day across the area with highs in the 80s over northeast Colorado. && .LONG TERM /Monday night through Sunday/... Issued at 214 PM MDT Sun Jun 9 2024 500 mb heights will increase on Tuesday as the northeast extent of an upper level ridge will move over Colorado. At the surface, a weak cold front will move through the area Monday night and southeast winds will develop during the day on Tuesday behind the front. This will keep decent moisture in place at the surface with dew points staying around 50 F in the afternoon. Given there will be warming aloft, there will be less instability and a stronger cap. Therefore, the majority of the forecast area will be dry. However, over places that have more natural orographic forcing like the Palmer Divide and Cheyenne Ridge, there could be a couple storms that form. These storms could produce some hail and gusty winds. Otherwise, highs will be a few degrees (3-5 F) above normal. On Wednesday, Colorado will be under the right exit region of an upper level jet which will provide strong subsidence and will likely keep conditions dry. Temperatures will be warming at 700 mb to around 17 C. Given the strong subsidence and plenty of sunshine, it will turn into a hot day. Temperatures will climb to the low to mid 90s across the plains. Denver could reach 95 F which is only 2 degrees from the record daily high of 97 F set in 1952. Frequent readers of the AFD are probably sick of me talking about how hot Thursday is going to be but attention needs to be drawn to it. A 500 mb ridge will strengthen and move slightly northeastward on Thursday putting Colorado closer to the axis of the ridge. There will be a shortwave trough that moves across the upper Midwest during the day and this will have a surface cold front associated with it that will eventually move through eastern Colorado. The timing of when this front moves through the eastern plains of Colorado will be important. If it moves through Thursday morning, high temperatures may only reach the low 90s across the plains (it's not much of a cold front). However, what appears more likely is that the front will move through late enough in the afternoon such that very hot conditions will exist. The NBM 50th percentile and the ECM ensemble MOS 50th percentile both have a high of 97 in Denver. Based on the pattern recognition, this seems well within reason so the forecast high temperatures in the gridded forecast were kept at those levels. The "high end" scenario in this case is that the cold front holds off until later in the evening and the subsidence limits afternoon cloud cover. In that case, a high of 100 or 101 would be possible in Denver and the ensembles show that is certainly possible. The record daily high for the 13th is 99 in Denver and it could be the earliest 101 in Denver's climate history. We may not know the timing of the cold front for a couple days so nailing in the forecast details may take some time. With that being said, a Heat Advisory looks like it may be needed as temperatures will spend a long time above 90 F and it is an early season heat. This is a day where Denver could hit 90 F by about 9AM. Otherwise, a couple of very gusty showers could develop given how hot it will be. There is growing confidence that a shortwave trough will move over Colorado on Friday with an increase in precipitable water. There should be scattered coverage of thunderstorms and the coverage could even reach widespread. Some of these storms could be strong to severe given moderate instability and decent wind shear. The cooler weather with scattered storms will continue during the weekend. && .AVIATION /18Z TAFS through 18Z Monday/... Issued at 1139 AM MDT Sun Jun 9 2024 East to southeast winds are expected to prevail at DEN and eventually APA this afternoon prior to storm development. North winds are just west of DEN, but are expected to remain west of the airport. However, this boundary could help storms form later today. Main time frame for storms is expected to be 22Z-02Z. Low clouds are expected to the north of east of Denver Monday morning, but like this morning should not move into DEN. Will have a few at 2000 feet for this. More thunderstorms are expected around or after 21Z Monday. With most models showing a line of storms, went with a tempo for thunderstorms after 21Z. && .HYDROLOGY... Issued at 400 AM MDT Sun Jun 9 2024 Elevated flows continue across the upper Colorado River basin and additional rainfall this weekend could lead to further increase in the flows. Remain cognizant of the dangers of these cold flows, and be aware of any Flood Advisories. Storms will be moving much slower today and Monday. However, they will likely be weaker than Saturday. The primary threat during the forecast period will be in Cameron Peak today as a moderate threat for flash flooding will exist. The threat will be minor again on Monday. Periods of heavy rain are possible in storms today, mainly west of I-25 with a marginal risk for localized flood impacts. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Danielson AVIATION...Meier HYDROLOGY...Gimmestad/Mensch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1051 AM MDT Sun Jun 9 2024 COZ030>051-101700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1051 AM MDT Sun Jun 9 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms are expected to first form over Park County, the southern foothills, and Palmer Divide early to mid afternoon. The showers and storms will spread north-northeast across the Front Range through the late afternoon and evening hours. Most of the showers and storms are expected over Front Range Foothills and Urban Corridor with only a few possibly making it to the nearby eastern plains. Isolated showers and storms are also expected over the mountains. The threat of severe storms is lower than yesterday, but there is potential for a few strong to severe storms. Severe wind and hail around/just above 1 inch will be possible in the stronger storms. Heavy rain will be more common today with the storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be a drying and warming trend this week. There will still be a threat of storms that are severe or have heavy rain on Monday, then the storm activity will be less Tuesday. Wednesday and Thursday will be hot with few or no thunderstorms. Increased storms are expected again starting Friday. The main concern will be heat, with Thursday most likely being the hottest day. There may need to be heat-related highlights on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
122 PM MDT Sun Jun 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Gst 1 SE Anton 39.74N 103.21W
06/08/2024 E100 MPH Washington CO Storm Chaser
Picture on X from storm chaser showing
snapped Power Poles near Anton. Straight
line winds were estimated around 100 mph.
&&Preliminary Local Storm Report...Summary
National Weather Service Denver CO
126 PM MDT Sun Jun 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM Tstm Wnd Gst 8 NNW Boyero 39.02N 103.35W
06/08/2024 M76 MPH Lincoln CO Mesonet
Mesonet station UP711 7.7 NW Boyero (UPR).
Also reported a gust of 60 mph at 624pm.
Sustained winds with this report were also
60mph.
0613 PM Tstm Wnd Gst 6 S Hugo 39.05N 103.48W
06/08/2024 M59 MPH Lincoln CO Public
Wunderground Station PWS-KCOHUGO12.
0605 PM Tstm Wnd Gst Hugo 39.14N 103.47W
06/08/2024 M61 MPH Lincoln CO Mesonet
Mesonet station EW0539 Hugo.
0602 PM Tstm Wnd Gst 4 N Genoa 39.34N 103.51W
06/08/2024 M58 MPH Lincoln CO Public
Wunderground Station PWS-KCOGENOA3.
0551 PM Tstm Wnd Gst 12 NNW Arriba 39.44N 103.36W
06/08/2024 M66 MPH Lincoln CO Public
Report via Ambient Weather Network.
0527 PM Tstm Wnd Gst 4 W Cope 39.67N 102.93W
06/08/2024 M59 MPH Washington CO Mesonet
0526 PM Hail 3 S Arickaree School 39.70N 103.03W
06/08/2024 E1.50 Inch Washington CO Storm Chaser
Via live stream.
0515 PM Tstm Wnd Gst 1 SE Anton 39.74N 103.21W
06/08/2024 E100 MPH Washington CO Storm Chaser
Picture on X from storm chaser showing
snapped Power Poles near Anton. Straight
line winds were estimated around 100 mph.
0514 PM Tstm Wnd Gst 12 S Otis 39.97N 102.98W
06/08/2024 M64 MPH Washington CO Mesonet
0511 PM Hail 2 E Agate 39.46N 103.92W
06/08/2024 M0.75 Inch Elbert CO Public
Report from mPING: Dime (0.75 in.).
0504 PM Tstm Wnd Dmg Platner 40.16N 103.07W
06/08/2024 Washington CO Public
Report from mPING: Trees uprooted or
snapped; Roof blown off.
0459 PM Tstm Wnd Gst 7 SW Elba 39.86N 103.30W
06/08/2024 M65 MPH Washington CO Public
0454 PM Tstm Wnd Dmg Platner 40.16N 103.07W
06/08/2024 Washington CO Trained Spotter
Tree down and blocking Highway 34. Spotter
reported several downed branches on their
property as well. Time estimated.
0454 PM Hail Platner 40.16N 103.07W
06/08/2024 M1.00 Inch Washington CO Trained Spotter
Hail fell in addition to the strong winds.
Time estimated.
0435 PM Tstm Wnd Gst Deer Trail 39.61N 104.04W
06/08/2024 M72 MPH Arapahoe CO Mesonet
0434 PM Tstm Wnd Gst Woodrow 39.98N 103.58W
06/08/2024 M65 MPH Washington CO Mesonet
0429 PM Hail 10 NE Karval 38.85N 103.43W
06/08/2024 M1.50 Inch Lincoln CO Storm Chaser
Also reported larger hail further west
towards Punkin Center, but was unable to
provide any additional details at this time.
0427 PM Tstm Wnd Dmg 1 W Roggen 40.17N 104.39W
06/08/2024 Weld CO Public
Report from mPING: 1-inch tree limbs broken;
Shingles blown off.
0420 PM Tstm Wnd Dmg 1 W Brush 40.26N 103.65W
06/08/2024 Morgan CO Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
0400 PM Hail 1 ENE Punkin Center 38.86N 103.68W
06/08/2024 M2.00 Inch Lincoln CO Storm Chaser
0351 PM Tstm Wnd Gst 2 S Fort Morgan 40.24N 103.80W
06/08/2024 M74 MPH Morgan CO Mesonet
0333 PM Tstm Wnd Gst 2 ENE Wiggins 40.25N 104.04W
06/08/2024 M67 MPH Morgan CO Mesonet
Mesonet station CO039 Wiggins Bijou Creek.
0333 PM Tstm Wnd Gst Wiggins 40.23N 104.07W
06/08/2024 M70 MPH Morgan CO Public
Report via Personal Weather Station.
0330 PM Tstm Wnd Gst 4 SSW Orchard 40.28N 104.15W
06/08/2024 M66 MPH Weld CO Mesonet
0325 PM Hail Wiggins 40.23N 104.07W
06/08/2024 E1.00 Inch Morgan CO Law Enforcement
Relayed report. Time estimated by radar.
Also reported very heavy rain and strong
winds, but did not provide an estimate.
0250 PM Hail 2 W Dillon 39.61N 106.08W
06/08/2024 E0.75 Inch Summit CO Public
Report from mPING: Dime (0.75 in.).
0232 PM Hail 7 N Cottonwood Valley 39.73N 103.84W
06/08/2024 M0.75 Inch Arapahoe CO Public
Report from mPING: Dime (0.75 in.).
0229 PM Tstm Wnd Gst 3 SW Hereford 40.95N 104.34W
06/08/2024 E60 MPH Weld CO NWS Employee
0206 PM Hail 7 SW Deer Trail 39.52N 104.08W
06/08/2024 E1.50 Inch Elbert CO Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&Special Weather Statement
National Weather Service Denver CO
159 PM MDT Sun Jun 9 2024
COZ036-092030-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
159 PM MDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DOUGLAS AND
SOUTHWESTERN JEFFERSON COUNTIES THROUGH 230 PM MDT...
At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Cheesman Reservoir, or 35 miles northwest of
Colorado Springs, moving southeast at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Cheesman Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3915 10538 3916 10539 3920 10540 3921 10541
3921 10539 3918 10538 3919 10538 3921 10537
3922 10526 3913 10515 3913 10537
TIME...MOT...LOC 1959Z 329DEG 18KT 3915 10530
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
SCHLATTERPreliminary Local Storm Report
National Weather Service Denver CO
218 PM MDT Sun Jun 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Tstm Wnd Gst Platner 40.16N 103.07W
06/08/2024 E90 MPH Washington CO Storm Chaser
Storm chaser estimated winds gusted up to 90
mph near Platner.
&&Special Weather Statement
National Weather Service Denver CO
234 PM MDT Sun Jun 9 2024
COZ041-092100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
234 PM MDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DOUGLAS COUNTY
THROUGH 300 PM MDT...
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Franktown, or 27 miles south of Denver, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Castle Rock, Franktown, and Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3939 10485 3942 10467 3928 10457 3921 10481
TIME...MOT...LOC 2034Z 326DEG 10KT 3935 10477
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SCHLATTERThe Denver radar (KFTG), 8 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
13 hail, 1 flash flood. Local standard time, as filed.
In addition to the one inch hail. CDOT web cameras showed hail covering 285 in and near Fairplay. Plowable hail.
South Metro Fire reported cars are being swamped due to rising waters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175859, 1175860, 1175866, 1175867, 1175868, 1175870, 1175873, 1175869, 1175874, 1175872, 1175871, 1175876, 1175875, 1175852.